Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 323, NWS Indianapolis, IN

December 1, 2006Decatur County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 1, 2006, 4:16 AM EST for Decatur County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 1, 2006, 4:16 AM EST (09:16 UTC)
Expired
Dec 1, 2006, 4:36 AM EST
In force
20 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
502 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 010916
SVRIND
INC031-010945-
/O.NEW.KIND.SV.W.0323.061201T0916Z-061201T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
416 AM EST FRI DEC 1 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN CENTRAL INDIANA...

* UNTIL 445 AM EST

* AT 413 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  GREENSBURG...OR ABOUT 17 MILES WEST OF BATESVILLE...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPOINT AROUND 425 AM EST...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 129 AND 143.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3933 8565 3915 8553 3928 8531 3943 8531
      3944 8553

$$

CO
2 follow-up statements
000 
WWUS53 KIND 010927
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 AM EST FRI DEC 1 2006

INC031-010945-
/O.CON.KIND.SV.W.0323.000000T0000Z-061201T0945Z/
DECATUR-
427 AM EST FRI DEC 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EST
FOR DECATUR COUNTY...

AT 426 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
GREENSBURG...OR ABOUT 11 MILES NORTHWEST OF BATESVILLE...MOVING
NORTHEAST AT 55 MPH.

LAT...LON 3933 8565 3915 8553 3928 8531 3943 8531
      3944 8553

$$

CO
000 
WWUS53 KIND 010936
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 AM EST FRI DEC 1 2006

INC031-010945-
/O.CAN.KIND.SV.W.0323.000000T0000Z-061201T0945Z/
DECATUR-
435 AM EST FRI DEC 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY IS CANCELLED...

THE THREAT FOR DAMAGING WINDS ASSOCIATED WITH THIS LINE OF SHOWERS 
HAS ENDED.

LAT...LON 3933 8565 3915 8553 3928 8531 3943 8531
      3944 8553

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 3:35 AM EST, 41 minutes earlier.

Area forecast discussion, Dec 1, 3:35 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 AM EST FRI DEC 1 2006

.DISCUSSION...

//HAVE DECIDED TO START WIND ADVISORY AT 13Z RATHER THAN 15Z. NO
OTHER CHANGES//

FORECAST FOCUS CENTERS ON TEMPERATURES/PRECIPITATION/WIND TODAY.

AT 07Z SURFACE LOW WAS LOCATED TO THE E OF KEVV. UPPER LOW WAS
BACK ACROSS MO/AR BORDER. RAIN COVERED MUCH OF THE FORECAST AREA
/FA/ WITH TEMPERATURES RANGING FROM THE UPPER 30S N TO MID TO
UPPER 40S SOUTH.

MODELS IN FAIR AGREEMENT. AT 06Z NAM/NGM WAS CLOSER TO REALITY THAN
GFS. WILL THUS LEAN TOWARD NAM/NGM SOLUTION TODAY. OTHERWISE AFTER
TODAY MODELS ARE SIMILAR AND WILL USE A BLEND.

PRESENT INDICATIONS ARE THAT SURFACE LOW WILL RAPIDLY MOVE NE
THROUGH THE FA AND BE ACROSS EAST CENTRAL IN BY 12Z. CURRENT
TIMING OF DRY SLOT PUTS IT ACROSS SWRN THIRD TO HALF OF FA BY 12Z.
BASED ON THESE TRENDS...HAVE BASICALLY KEPT PREV FORECAST OF
CHANCE POPS AFT 12Z ACROSS FAR SW INCREASING TO CATEGORICAL POPS
ACROS FAR N. COLDER AIR SHOULD BE WORKING INTO SW FA AT 12Z SO
PLAN TO START THEM WITH A MIX OF RA/SN WITH RAIN ELSEWHERE. BY MID
MORNING COLDER AIR WILL HAVE SWEPT ACROSS FA CHANGING PRECIP TO
SNOW. HOWEVER BY THEN BULK OF MOISTURE WILL BE NE OF THE FA.
DURING THE AFTERNOON POPS WILL DECREASE AS SYSTEM EXITS. GIVEN ALL
OF THIS WILL CONTINUE TREND OF SMALL SNOWFALL AMOUNTS...WITH
HIGHEST OF 1 TO 2 INCHES ACROSS NW FA.

OTHER FACTOR WILL BE WINDS TODAY. PROFILER NETWORK ALREADY SHOWING
50KT AT 850 APPROACHING FA WITH CURRENT KIND VAD WIND PROFILE
SHOWING 40KT AT 4000 FT. THESE WINDS WILL MIX DOWN AS SYSTEM EXITS
TO THE NE THIS MORNING. BUFKIT SOUNDINGS AND RUC WIND GUST
FORECASTS CONFIRM THIS BY INDICATING GUSTS OVER 45 MPH POSSIBLE
ACROSS THE FA. THUS WILL EXPAND WIND ADVISORY TO ENTIRE FA.

TEMPERATURES WILL FALL MOST OF THE DAY TODAY. 12Z TEMPERATURES
WILL BE THUS BE THE HIGH TEMPERATURE FOR MANY AREAS TODAY. BASED
ON CURRENT TRENDS WILL MAKE BEST EDUCATED GUESS AS TO WHAT THIS
WILL BE...AND THIS ENDS UP WARMER THAN MAV NUMBERS INDICATE PER
GFS/S FASTER SYSTEM.

TONIGHT WINDS WILL DIMINISH AND SKIES WILL BE PARTLY CLOUDY AS
COLDER DRIER AIR WORKS IN. MOS TEMPERATURES ARE SIMILAR MOST
AREAS AND LOOK OK...BUT MAV LOOKS A BIT WARM IN THE SOUTH. WILL
CUT SOME THERE.

WILL KEEP EXTENDED DRY FOR NOW BUT GFS CONTINUES TO INDICATE A
SMALL CHANCE FOR SNOW ON TUE AND THU/FRI. NOT SURE ABOUT MOISTURE
AVAILABILITY ON TUE AND WILL LET LATER SHIFTS HAVE A LOOK AT THU/FRI.

&&

.AVIATION...FOR THE 06Z TAFS

INTENSE LOW WILL MOVE ACROSS THE STATE TONIGHT. THE LOW WILL MOVE
NE INTO CENTRAL INDIANA BY 12Z. RAIN WILL OCCUR OVER ALL TAF
LOCATIONS TONIGHT. CEILINGS WILL GENERALLY BE IFR WITH MVFR
VISIBILITIES. AFTER 12Z COLDER AIR WILL WRAP AROUND THE LOW
CHANGING THE RAIN TO MIXED RAIN AND SNOW THEN TO SNOW SNOWERS BY
18Z. CONDITIONS WILL INCREASE TO MVFR BY 15Z. AFTER 13Z WINDS WILL
SHIFT TO THE WEST SOUTH WEST AND INCREASE TO 24 KTS WITH GUSTS TO
35 KTS. THE SNOW WILL ALSO DECREASE TO FLURRIES WITH MVFR CEILINGS
AND VFR VISIBILITIES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 7 PM EST FOR ENTIRE FORECAST AREA.

&&

PUBLIC...CS
AVIATION...HAINES
Hazardous weather outlook, Nov 30, 4:23 PM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EST THU NOV 30 2006

INZ021-029>031-036>042-045>049-053>057-062>065-070>072-012130-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS-
423 PM EST THU NOV 30 2006

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

WIDESPREAD RAIN CAN BE EXPECTED THROUGH LATE TONIGHT. RAINFALL
TOTALS OF UP TO TWO AND A HALF INCHES ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...RAIN IS EXPECTED TO CHANGE OVER TO SNOW FROM MID TO
LATE MORNING. ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BEFORE
PRECIPITATION ENDS BY EARLY FRIDAY AFTERNOON. EXCESSIVE RAINFALL
FROM THURSDAY WILL CAUSE EXTENSIVE LOW LAND FLOODING THROUGHOUT
CENTRAL INDIANA. PEOPLE WHO LIVE NEAR FLOOD PRONE AREAS SHOULD
MONITOR THE LATEST FLOOD FORECASTS AVAILABLE ON OUR WEB SITE. IN
ADDITION TO SNOW AND FLOODING...STRONG WESTERLY WINDS 20 TO 30 MPH
WITH GUSTS AS HIGH AS 40 MPH WILL BEGIN ON FRIDAY MORNING. PEOPLE
TRAVELING ON NORTH SOUTH ORIENTED ROADWAYS SHOULD BE CAUTIOUS AS
DRIVING CONDITIONS COULD BE HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-035-043-044-051-052-060-061-067>069-012130-
WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-SULLIVAN-GREENE-KNOX-
DAVIESS-MARTIN-
323 PM CST THU NOV 30 2006 /423 PM EST THU NOV 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

WIDESPREAD RAIN CAN BE EXPECTED THROUGH LATE TONIGHT. RAINFALL
TOTALS OF UP TO TWO AND A HALF INCHES ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...RAIN IS EXPECTED TO CHANGE OVER TO SNOW FROM MID TO
LATE MORNING. ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE BEFORE
PRECIPITATION ENDS BY EARLY FRIDAY AFTERNOON. EXCESSIVE RAINFALL
FROM THURSDAY WILL CAUSE EXTENSIVE LOW LAND FLOODING THROUGHOUT
CENTRAL INDIANA. PEOPLE WHO LIVE NEAR FLOOD PRONE AREAS SHOULD
MONITOR THE LATEST FLOOD FORECASTS AVAILABLE ON OUR WEB SITE. IN
ADDITION TO SNOW AND FLOODING...STRONG WESTERLY WINDS 15 TO 25 MPH
WITH GUSTS AS HIGH AS 35 MPH WILL BEGIN ON FRIDAY MORNING. PEOPLE
TRAVELING ON NORTH SOUTH ORIENTED ROADWAYS SHOULD BE CAUTIOUS AS
DRIVING CONDITIONS COULD BE HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAIN AND SNOW AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.